Local

FDA Warns Z-Pak Could Cause Deadly Heart Problem

View Comments
(credit: CBS)

(credit: CBS)

DENVER (CBS4) – The government has a warning about a popular antibiotic. It says azithromycin, better known as Z-Pak, can cause a potentially deadly heart problem.

The Food and Drug Administration is warning the drug could cause an irregular heart rhythm in some patients that could potentially be deadly.

“The group of patients for whom this warning is most important are those who already have some cardiovascular problem,” Dr. Wayne Ray with the Vanderbilt University School of Medicine said.

Azithromycin is marketed under the names Z-Pak and Zithromax. There are also generic versions. The warning follows a study last may in the New England Journal of Medicine that found the drug had a higher rate of cardiovascular death compared to other antibiotics.

More than 40 million Americans received a prescription for azithromycin in 2011. The antibiotic is used to treat many kinds of infections, including pneumonia and tonsillitis.

The FDA said doctors should be aware of the risk factors before prescribing the drug to patients who had a prior heart attack, or angina, or chest pain; or people who are known to have abnormalities in their heart rhythm.

The agency also noted that other antibiotics in the same class have the potential for the same problem, so doctors need to consider all the risks.

Zithromax is made by Pfizer. The company says it monitors the safety of its products and notes the majority of patients treated with the drug are not affected by the new warning.

View Comments
blog comments powered by Disqus
Follow

Get every new post delivered to your Inbox.

Join 1,467 other followers